Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 1:31 PM CDT for Franklin County, Wright County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 1:31 PM CDT (18:31 UTC)
- Expired
- Jun 1, 2001, 2:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Franklin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:35 PM CDT | Hail 3 | Belmond, IA | |
| Jun 1, 1:40 PM CDT | Hail 1 | Belmond, IA | |
| Jun 1, 1:55 PM CDT | Hail 1 | Alexander, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 011832 SVRDSM IAC069-197-011900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 131 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA NORTHEASTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA * UNTIL 200 PM CDT * AT 129 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELMOND...OR ABOUT 32 MILES SOUTHWEST OF MASON CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BELMOND AT 135 PM NEAR LATIMER AT 150 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR IOWA. LAT...LON 4291 9379 4270 9376 4269 9325 4292 9326 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:52 AM CDT, 10 hours 39 minutes earlier.
Area forecast discussion, Jun 1, 2:52 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 252 AM CDT FRI JUN 1 2001 MAIN PROBLEMS WL FOCUS ON UPPER LOW DIVING TOWARD IA TODAY AND PSBL CONVECTION ALONG COLD FRONT. CURRENTLY...NARROW SFC RIDGE SANDWICHED BETWEEN DEPARTING AND UPCOMING SYSTEMS PROVIDING SOME PARTIAL CLEARING ALONG WITH LIGHT WINDS. HAVE JUST STARTED GETTING SOME DROPS IN VSBYS...BUT PATCHY CLOUDS HAVE KEPT FOG SOMEWHAT LIMITED. MAY SEE ADDITIONAL DEVELOPMENT AS MID CLDS CONTINUE TO THIN BUT SHOULD BE SHORT LIVED AND WL DISSIPATE RAPIDLY AFTER SUNRISE. VIGOROUS UPPER LOW WL DROP TOWARD IA DURING THE DAY WITH SFC CYCLOGENESIS OCCURRING. RETURN FLOW DEVELOPS BUT THE AMOUNT OF MOISTURE THAT ACTUALLY MAKES IT BACK REMAINS UNCERTAIN. DEWPOINTS MOST LIKELY WL REACH THE MID TO UPPER 50S WITH CAPES OF 1000-1500 J/KG. MID LEVEL FLOW INCREASES RAPIDLY WITH 500 MB WNDS 50-70KTS BY LATE AFTERNOON AND FAVORABLE JET PLACEMENT. SHOULD SEE SHRA/TSRA DEVELOPMENT THIS AFTERNOON ALONG THE FRONT AS IT MOVES RAPIDLY SE ACRS THE CWA. COVERAGE INITIALLY SPARSE BUT SHOULD GRADUALLY FILL IN AS FRONT PUSHES TO THE SOUTHEAST. WITH THE ABOVE MENTIONED INSTABILITY...SEVERE STORMS MAY OCCUR IN SE PORTION OF THE CWA BEFORE ALL ACTIVITY PUSHES OUT OF THE FA THIS EVENING. TONIGHT SHOULD BE WINDY AS GRADIENT TIGHTENS AROUND THE LOW. WINDS BECOME UNIDIRECTIONAL FROM NW WITH GOOD SUBSIDENCE ALLOWING FOR DOWNWARD MOMENTUM TRANSPORT. SOME REMAINING SHOWERS MAY WRAP AROUND LOW INTO THE NE CWA WITH DRIER CONDITIONS ELSEWHERE. CLDS TO HANG AROUND NE HALF ON SATURDAY IN CYCLONIC FLOW WITH SOME SUNSHINE TO THE SW. RIDGING TO BUILD IN SATURDAY NIGHT WITH CLEARING SKIES AND TEMPS HOLDING BELOW NORMAL. .DSM...NONE COGIL
In the hours before
Special weather statement, Jun 1, 1:23 PM CDT, 8 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT FRI JUN 1 2001
A VIGOROUS UPPER LEVEL SYSTEM AND SURFACE COLD FRONT WILL SLIDE INTO
MINNESOTA AND IOWA THIS AFTERNOON AND TONIGHT. PLENTY OF COLD AIR IS
AVAILABLE ALONG WITH STRONG WINDS ALOFT TO PRODUCE ROTATING AND FAST
MOVING THUNDERSTORMS. SINCE THE COLD AIR IS FAIRLY LOW IN THE
ATMOSPHERE FOR THIS TIME OF YEAR...LARGE HAIL CAN BE EASILY PRODUCED
BY STRONG STORMS. INSTABILITY CONTINUES TO INCREASE OVER SOUTHERN
IOWA AHEAD OF THE FRONT...WHICH WILL AID IN STRONGER STORM
DEVELOPMENT THROUGH THE AFTERNOON. THERE IS A THREAT OF ISOLATED
TORNADOES LATER THIS AFTERNOON AND INTO THE EVENING AS THE COLD
FRONT DRIVES INTO THE SOUTHEAST HALF OF THE STATE. LARGE HAIL WILL
BE THE GREATEST SEVERE WEATHER THREAT.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ005>007-016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020000-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
113 PM CDT FRI JUN 1 2001
* EVENT TIMING... THROUGH 8 PM.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... HIGH
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... HIGH
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
MYERSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 29 min |
| Jun 1, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 28 min |
| Jun 1, 1:42 PM CDT | Tornado Warning | DMX | Crawford | 18 min |
| Jun 1, 1:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 28 min |
| Jun 1, 2:01 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy | 29 min |
| Jun 1, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 42 min |
| Jun 1, 2:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 40 min |
| Jun 1, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 31 min |
| Jun 1, 2:48 PM CDT | Tornado Warning | DMX | Butler | 32 min |
| Jun 1, 2:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 41 min |
| Jun 1, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 39 min |
| Jun 1, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 40 min |
| Jun 1, 3:22 PM CDT | Tornado Warning | DMX | Black Hawk, Butler | 38 min |
| Jun 1, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| Jun 1, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 1, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jun 1, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| Jun 1, 4:00 PM CDT | Tornado Warning | DMX | Black Hawk | 30 min |
| Jun 1, 4:13 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler | 42 min |
| Jun 1, 4:51 PM CDT | Tornado Warning | DMX | Black Hawk | 14 min |
| Jun 1, 5:00 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 30 min |
| Jun 1, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.